Drug-induced hyperpigmentation may warrant change in therapy

September 1, 2010

Clinicians can opt to switch patients to another therapy if they develop drug-induced pigmentation, can consider opting to prescribe a therapy that won't produce dermatological toxicity from the outset, or they can maintain patients on the therapy if the hyperpigmentation is tolerable.

Key Points

Los Angeles - Clinicians can opt to switch patients to another therapy if they develop drug-induced pigmentation, can consider opting to prescribe a therapy that won't produce dermatological toxicity from the outset, or they can maintain patients on the therapy if the hyperpigmentation is tolerable.

No drugs can be administered prophylactically to avoid the emergence of cutaneous hyperpigmentation, according to Dr. Chiu.

Hyperpigmentation onset

A common clinical scenario is that a clinician treats a patient for another condition, and pharmacotherapy produces an undesired adverse event in the form of cutaneous hyperpigmentation. "We may use a medication to treat one skin disease, but then another untoward skin problem such as hyperpigmentation may develop from the medication," Dr. Chiu says.

The frequency of drug-induced hyperpigmentation depends on the drug that is being used and the duration of the drug's use.

Minocycline, which is administered to treat acne, can lead to a grayish pigmentation of the skin, Dr. Chiu says.

"It is commonly used to treat acne," he says. "Patients who are on the drug longer may develop hyperpigmentation. It is a side effect that both dermatologists and non-dermatologists should be aware of."

Drug reactions

Another class of agents that are notorious for producing hyperpigmentation is antimalarial drugs, such as hydroxychloroquine, Dr. Chiu says. The antimalarial drugs are prescribed for treating autoimmune diseases, such as lupus. "It can cause darkening of the skin," he says.

In instances in which lupus is stable, clinicians can consider taking their patients off the antimalarial agents if patients are uncomfortable with the toxicity. The physician should inform the patient of the potential for worsening of the disease.

"If the patient's lupus were stable, and the hyperpigmentation was disturbing to the patient, we would consider stopping the medication and possibly switching to another medication," Dr. Chiu says. "It would involve a discussion with the patient's rheumatologist, who may be co-managing the patient's lupus. Some patients get hyperpigmentation, and they are not terribly bothered by it. It may be that they are willing to accept the hyperpigmentation in exchange for having good control of their lupus."

Certain chemotherapies are prescribed in an oncology setting that can trigger cutaneous hyperpigmentation, and, in such cases, there is often a referral to a dermatologist, Dr. Chiu says.

"Oncologists may prescribe drugs that cause hyperpigmentation," he says. "A drug like bleomycin causes a predictable pattern of pigmentation, such as flagellate pigmentation. Bleomycin is not typically prescribed by dermatologists, but we are trained to look for its cutaneous side effects, so consideration of bleomycin-induced hyperpigmentation may be higher on a dermatologist's radar than it is for other physicians."

Bleomycin is administered to treat testicular cancer and Hodgkin's lymphoma, and it is linked to cutaneous side effects, such as hyperpigmentation, in up to one-fifth of patients. Another chemotherapy agent, 5-fluorouracil, can also lead to hyperpigmentation.

Treatment options

Generally, cutaneous hyperpigmentation occurs without pain or itch, Dr. Chiu says. Having drug-induced hyperpigmentation can be socially impairing because it can present in very visible areas such as the face, he says.

Lasers, such as the Nd:YAG laser and the alexandrite laser, have been shown to play a role in clearing drug-induced hyperpigmentation, Dr. Chiu says.

"There are some reports of lasers being useful in treating hyperpigmentation," he says.

Dr. Chiu says clinicians must possess the skills and comfort level required to use lasers therapeutically to eliminate hyperpigmentation.

Some psychotropic drugs, such as tricyclic antidepressants, as well as some over-the-counter preparations, such as colloidal silver, can also produce hyperpigmentation as an adverse event, he says.

Patients should avoid sun exposure if they are taking medications that can produce drug-induced hyperpigmentation, as the ultraviolet exposure can exacerbate hyperpigmentation.

Disclosures: Dr. Chiu reports no relevant financial interests.